Alert archive / Utah / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 24, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 12, 2008, 6:06 PM MDT for Washington County, Utah. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2008, 6:06 PM MDT (00:06 UTC)
- Expired
- Jul 12, 2008, 6:30 PM MDT
- In force
- 24 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
County Washington County, UT
The radar
The Cedar City radar (KICX), 69 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.1 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 75 J/kg
- Mixed-layer CIN
- -170 J/kg
- Mixed-layer LCL
- 1086 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KSLC 130006
SVRSLC
UTC053-130030-
/O.NEW.KSLC.SV.W.0024.080713T0006Z-080713T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
606 PM MDT SAT JUL 12 2008
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL WASHINGTON COUNTY IN UTAH
* UNTIL 630 PM MDT
* AT 603 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
STORM WAS LOCATED OVER CENTRAL WASHINGTON COUNTY...OR 15 MILES
NORTH OF ST GEORGE...AND MOVING SOUTHWEST AT 7 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL CENTRAL WASHINGTON COUNTY AT 620 PM MDT
VERY HEAVY RAIN IS ALSO LIKELY WITH THIS STORM.
LAT...LON 3721 11342 3713 11354 3727 11370 3738 11355
3729 11342
TIME...MOT...LOC 0006Z 042DEG 6KT 3729 11353
$$1 follow-up statement
000
WWUS55 KSLC 130030
SVSSLC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
629 PM MDT SAT JUL 12 2008
UTC053-130039-
/O.EXP.KSLC.SV.W.0024.000000T0000Z-080713T0030Z/
WASHINGTON UT-
629 PM MDT SAT JUL 12 2008
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WASHINGTON COUNTY
EXPIRES AT 630 PM MDT...
THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE THE WARNING
IS BEING ALLOWED TO EXPIRE.
LAT...LON 3721 11342 3713 11354 3727 11370 3738 11355
3729 11342
TIME...MOT...LOC 0024Z 042DEG 6KT 3727 11356
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 2:57 PM MDT, 3 hours 9 minutes earlier.
Area forecast discussion, Jul 12, 2:57 PM MDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 257 PM MDT SAT JUL 12 2008 .SYNOPSIS...HIGH PRESSURE WILL REMAIN OVER UTAH THROUGH NEXT WEEK. TROPICAL MOISTURE OVER THE SOUTH TODAY WILL MOVE FARTHER NORTH SUNDAY AND MONDAY. && .DISCUSSION...ISOLATED CONVECTION BEGINNING TO DEVELOP OVER SOUTHERN UTAH THIS AFTERNOON...ALTHOUGH NOT AS WIDESPREAD OR AS ROBUST AS YESTERDAY. NEVERTHELESS...EXPECT SOUTHWEST UTAH TO GET GOING PRETTY GOOD LATER THIS AFTERNOON...ESPECIALLY OVER ZION PARK. STATIONARY COOL BOUNDARY STILL LINGERING OVER CENTRAL UTAH BUT ONLY SERVING TO HOLD MOISTURE SOUTH TODAY. THIS FRONT WILL ABATE SUNDAY ALLOWING MOISTURE TO MIGRATE NORTHWARD. EXPECT A SLIGHT CHANCE OF THUNDERSTORMS AS FAR NORTH AS UTAH COUNTY SUNDAY THEN OVER MOST OF THE STATE ON MONDAY. CLOUD COVER HAS KEPT TEMPERATURES AT ST. GEORGE ABOUT 7 DEGREES COOLER THAN AT THIS TIME YESTERDAY AND MAY NOT MAKE THE UPPER 90S AS CONVECTION SHOULD ONLY INCREASE OVER THE REMAINING DAYTIME HEATING. TEMPERATURES PRETTY MUCH THE SAME OR ONLY A BIT WARMER OVER THE NORTH WHICH IS IN LINE WITH PREVIOUS FORECAST. MOISTURE SHOULD CONTINUE ACROSS MUCH OF THE COUNTY WARNING AREA THROUGH WEDNESDAY AND MAYBE INTO THURSDAY. A WEAK SYSTEM MOVES THROUGH THE RIDGE FAR TO THE NORTH WEDNESDAY AND THURSDAY AND THIS MAY LOWER TEMPERATURES SLIGHTLY OVER THE NORTH. AS THIS SYSTEM SLIDES OUT INTO THE NORTHERN GREAT PLAINS...THE RIDGE WILL REESTABLISH ITSELF OVER THE GREAT BASIN...ALBEIT FARTHER WEST. THIS WILL CUT OFF THE MOISTURE FLOWING NORTH AND SEND IT FARTHER WEST INTO NEVADA ALLOWING UTAH TO DRY OUT FOR THE END OF THE WEEK. THIS WILL BE SHORT LIVED AS THE RIDGE PROMPTLY BEGINS TO SHIFT EASTWARD INTO THE WEEKEND AND TROPICAL MOISTURE AGAIN BEGINS TO FILTER INTO SOUTHERN UTAH. && .AVIATION....NORTHWEST TO NORTH WINDS WILL CONTINUE AT THE KSLC TERMINAL THROUGH THE AFTERNOON. TYPICAL SOUTHEAST DRAINAGE WIND IS EXPECTED TO BECOME ESTABLISHED AROUND 0300 UTC. HOWEVER...THERE IS A 20 PERCENT CHANCE THAT THE SOUTHEAST WINDS MAY NOT BECOME ESTABLISHED UNTIL AROUND 0500 UTC. && .FIRE WEATHER...DEEP MOISTURE REMAINS IN PLACE ACROSS SOUTHERN UTAH AND A MUCH DRIER LIGHT WESTERLY FLOW ACROSS NORTHERN UTAH. UPPER LEVEL CIRCULATION IS OVER LAS VEGAS AND ROTATING A WEAK DISTURBANCE TOWARD THE ARIZONA BORDER THIS AFTERNOON WITH A DEFORMATION ZONE ACROSS SOUTHERN UTAH. HIGH CLOUDS STARTING TO DISSIPATE IN THE DEFORMATION AXIS AND THUNDERSTORMS WILL CONTINUE TO INCREASE IN COVERAGE THIS AFTERNOON IN THE SOUTH WITH WETTING RAINS. NORTHERN EDGE OF THE MOISTURE IS ABOUT THE SEVIER PLATEAU. THIS EDGE COULD HAVE ISOLATED DRY STRIKES NEXT COUPLE DAYS. ISOLATED ACTIVITY WILL LINGER THROUGH THE NIGHT IN THE FAR SOUTHWEST UTAH DUE TO THE VORT LOBE LIFTING ACROSS THIS CONDITIONAL UNSTABLE REGION. THIS VORT LOBE IS FORECAST BY GFS AND NAM TO LIFT ACROSS CENTRAL UTAH ON SUNDAY IS IT ENTERS WESTERLIES ACROSS NORTHERN UTAH. THIS WILL ALLOW A SLIGHT NORTHWARD PUSH TO THE MOISTURE FIELD INTO NORTH CENTRAL UTAH...TINTIC MOUNTAINS TO BOOK CLIFFS ON SUNDAY. LITTLE CHANGE ON MONDAY WITH DRY AIR HOLDING ACROSS NORTHERN UTAH AND HIGH PRECIPITABLE WATER OVER THE SOUTHERN HALF OF UTAH... ESPECIALLY THE SOUTHERN 4 COUNTIES AND EAST INTO SOUTHWEST COLORADO. THIS PATTERN WILL KEEP HUMIDITIES ELEVATED IN THE SOUTH BUT LOW IN THE NORTH...BUT LIGHT WINDS OUTSIDE OF LOCAL TERRAIN AND CONVECTION EFFECTS. GOOD AGREEMENT ON THE 12/18Z NAM AND 12Z GFS THAT MOISTURE WILL SURGE NORTHWARD MONDAY NIGHT AND TUESDAY AND SPREAD THUNDERSTORMS INTO NORTHERN UTAH. THIS MOISTURE LINGERS INTO AT LEAST MIDWEEK WITH ANOTHER SURGE POSSIBLE LATE IN THE WEEK AND NEXT WEEKEND. BOTH GFS AND ECMWF KEEP THE UPPER RIDGE OVER SOUTHERN UTAH OR THE 4-CORNERS SO WEAK DRIER WESTERLIES PREVAIL IN NORTHERN UTAH AND MOISTURE PERSISTS IN THE SOUTH. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && PUBLIC.........YOUNG FIRE WEATHER...TARDY AVIATION.......GRAHAM FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Jul 12, 5:42 AM MDT, 12 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 542 AM MDT SAT JUL 12 2008 UTZ001>016-019>021-517-518-WYZ021-131145- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 542 AM MDT SAT JUL 12 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT A MOIST AIRMASS WILL REMAIN OVER SOUTHERN UTAH...ALLOWING FOR AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN. THE AIRMASS OVER NORTHERN UTAH WILL REMAIN DRY...RESULTING IN MOSTLY CLEAR SKIES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY MOISTURE WILL REMAIN OVER SOUTHERN UTAH THROUGH THE WEEKEND BEFORE SPREADING INTO NORTHERN UTAH AND SOUTHWEST WYOMING BY TUESDAY. THIS IS EXPECTED TO RESULT IN MORE WIDESPREAD COVERAGE OF SHOWERS AND THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 5:16 PM MDT | Areal Flood Advisory | SLC | Garfield, Kane | 3 hr |
Nearby
Severe Thunderstorm Warnings in Utah, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.